0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Venlafaxine and Excessive Yawning: Is There Any Link?
Raghavendra Nayak, M.D.; Ghovind S. Bhogale, M.D.; Nanasaheb M. Patil, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2011;23:E56-E57.

To the Editor: Yawning occurs after waking up, before eating, before sleeping, and in passive activities when it is necessary to maintain a certain level of vigilance. Nevertheless, it is also a clinical sign in intracranial hypertension, migraine, or iatrogenic side effects of dopaminergic drugs and serotonin reuptake inhibitors. Here, we report a case of a 39- year- old male patient who developed excessive yawning due to the antidepressant drug venlafaxine. He had been alcohol-dependent in the past and also had nonspecific anxiety symptoms. The probable causes and possible hypotheses are discussed below.

Yawning is a physiological behavior, an emotional stereotypy that indicates the homeostatic process of the mechanisms regulating rhythms, such as sleeping/waking, hunger/ satiety, or mating/relaxation, and generated by the diencephalon.1 Nevertheless, it is also a clinical sign in intracranial hypertension, migraine, or iatrogenic side effects of dopaminergic drugs and serotonin reuptake inhibitors.2 Antidepressants are known to induce yawning. Reports are available with imipramine, desipramine, clomipramine, fluoxetine, paroxetine, duloxetine, sertraline, and escitalopram. There is only one case report on venlafaxine in the previous literature.3

A 39-year-old male patient from an urban background visited the Department of Psychiatry for the complaints of excessive yawning and vague anxiety symptoms. The patient had been alcohol-dependent for 10 years, but had quit the habit 6 years ago. Later, he had anxiety symptoms after renouncing alcohol intake. For the complaint of anxiety, he consulted a private psychiatrist 1 year earlier. Initially, he was given venlafaxine capsules, 37.5 mg/day. Then the dose was increased up to 150 mg/day over 2 weeks. Later, the patient returned with decreased anxiety symptoms, but at the same time, there was excessive yawning just after starting the drug, which worsened as the dose was increased. So he again visited the same private psychiatrist, where it was suggested to taper the dose. After 6 months, he was asked to stop the drug. There was a reduction in yawning after tapering the dose, and symptoms completely stopped once the drug was withdrawn. After 15 days of withdrawal, he had a recurrence of anxiety symptoms, and, once more, the private psychiatrist restarted venlafaxine at 75 mg/day. Once again, he had excessive yawning, and he reported to our department. His personal drug history was taken, and other causes for yawning were ruled out. As the patient did not have any specific anxiety or depressive disorders, he was advised to taper and finally to stop venlafaxine. Later, he was treated with relaxation and behavioral therapy and was asked to follow up. The patient has been free from yawning and anxiety symptoms for the last 3 months.

The main center that controls yawning is the hypothalamic paraventricular nucleus (PVN). The PVN is a point of integration between the central and peripheral autonomic systems. A group of oxytocin neurons situated in parvocellular zone of the PVN and projecting to the hippocampus, the brainstem (locus ceruleus), and the spinal cord control yawning. The stimulation of these neurons by dopamine or its agonists, such as excitatory amino acids (NMDA), histamine, and oxytocin itself, triggers yawning, whereas GABA and opioids have an inhibitory effect.1 This pathway is also modulated by acetylcholine, serotonin, sexual hormones, and orexin.3

Serotonin is a vasoactive compound that regulates skin blood flow, which is a major mechanism in thermoregulation. Increases in serotonin have been linked to increases in brain temperature and core body temperatures. The available evidence suggests that excessive yawning in patients taking SSRIs may be a consequence of increases in brain temperature and core body temperature produced by these drugs.4

In the current case report, the patient had been alcohol-dependent for 10 years—long enough for alcohol to cause at least some CNS damage. Previous literature notes that alcohol may act directly on the central pacemaker to alter circadian functioning and thermoregulation.5 Altered thermoregulation is one of the proposed hypotheses for yawning induced by antidepressants.4,6 In the present case, patient may already have had impaired thermoregulation, and antidepressants such as venlafaxine worsened the condition; as a result patient show excessive yawning. Another hypothesis is that venlafaxine has its effect through serotonin, norepinephrine, and dopamine neurotransmitters, which have direct or indirect connections with the yawning pathway. These mechanisms subsequently lead to yawning with venlafaxine use.

It also clear from the present case that venlafaxine can lead to excessive yawning even at lower dosage, and the problem can worsen at the higher doses. To conclude: excessive yawning is both a physical and a social problem. Prompt change in drug/therapy will benefit the patient.

Walusinski  O:  Yawning in diseases.  Eur Neurol 2009; 62:180–187
[PubMed]
[CrossRef]
 
Perriol  MP;  Monaca  C:  “One person's yawning sets off everyone else's.” J Neurol Neurosurg Psychiatry 2006; 77:3
[PubMed]
[CrossRef]
 
Chen  CH;  Lu  ML:  Venlafaxine-induced excessive yawning.  Prog Neuropsychopharmacol Biol Psychiatry 2009; 33:156–157
[PubMed]
[CrossRef]
 
Gallup  AC;  Gallup  GG  Jr:  Yawning and thermoregulation.  Physiology Behav 2008; 95:10–16
[CrossRef]
 
Wasielewski  JA;  Holloway  FA:  Alcohol's interactions with circadian rhythms: a focus on body temperature.  Alcohol Res Health 2001; 25:94–100
[PubMed]
 
Gallup  AC;  Gallup  GG  Jr:  Venlafaxine-induced excessive yawning: a thermoregulatory connection.  Prog Neuropsychopharmacol Biol Psychiatry 2009; 33:747
[PubMed]
[CrossRef]
 
References Container
+

References

Walusinski  O:  Yawning in diseases.  Eur Neurol 2009; 62:180–187
[PubMed]
[CrossRef]
 
Perriol  MP;  Monaca  C:  “One person's yawning sets off everyone else's.” J Neurol Neurosurg Psychiatry 2006; 77:3
[PubMed]
[CrossRef]
 
Chen  CH;  Lu  ML:  Venlafaxine-induced excessive yawning.  Prog Neuropsychopharmacol Biol Psychiatry 2009; 33:156–157
[PubMed]
[CrossRef]
 
Gallup  AC;  Gallup  GG  Jr:  Yawning and thermoregulation.  Physiology Behav 2008; 95:10–16
[CrossRef]
 
Wasielewski  JA;  Holloway  FA:  Alcohol's interactions with circadian rhythms: a focus on body temperature.  Alcohol Res Health 2001; 25:94–100
[PubMed]
 
Gallup  AC;  Gallup  GG  Jr:  Venlafaxine-induced excessive yawning: a thermoregulatory connection.  Prog Neuropsychopharmacol Biol Psychiatry 2009; 33:747
[PubMed]
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 20.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 23.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 22.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 22.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 22.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles
Venlafaxine-induced excessive yawning: a thermoregulatory connection. Prog Neuropsychopharmacol Biol Psychiatry 2009;33(4):747.
Venlafaxine and excessive yawning: is there any link? J Neuropsychiatry Clin Neurosci 2011;23(2):E56-7.